Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 241, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2009, 3:19 PM CDT for Cass County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2009, 3:19 PM CDT (20:19 UTC)
- Expired
- Aug 10, 2009, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:56 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 12:56 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT MON AUG 10 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... MAKING SOME SIGNIFICANT CHANGES TO THE FORECAST FOR TODAY. WILL LOWER POPS OVER ALL BUT THE FAR SOUTHERN COUNTIES WHERE TAIL END OF CONVECTIVE COMPLEX IS PROVING TO BE SLOW TO EXIT THE REGION. VISIBLE SATELLITE IMAGERY SHOWS CONVECTION IS BECOMING MORE ELEVATED AS AN OUTFLOW BOUNDARY SURGES SSW INTO SOUTHWEST MO. COULD SEE SCATTERED CONVECTION LINGER INTO THE EARLY AFTERNOON OVER THE EXTREME SOUTHERN CWA. OTHERWISE...LAST NIGHTS CONVECTION HAS TEMPORARILY STABILIZED THE AIRMASS OVER THE REST OF THE CWA. LOTS OF STRATUS OVER THE NORTHERN COUNTIES IS INDICATIVE OF THE STABLE NATURE OF THE AIRMASS. HOWEVER...WILL GO WITH TOKEN SLIGHT CHANCE POPS FOR THIS AFTERNOON DUE TO PRESENCE OF WHAT IS LEFT OVER OF THE WEAK COLD FRONT. ATTENTION WILL THEN TURN TO THE REBIRTH OF CONVECTION NOW MOVING INTO CENTRAL KS AS AN MCV OVER NORTHWEST KS TRACKS ENE. 12Z NAM INITIALIZED THIS FEATURE A BIT TOO FAR NORTH. 12Z RUC DID A BETTER JOB. DUE TO CONVECTION RE-IGNITING AM THINKING THAT THIS ACTIVITY COULD HOLD TOGETHER THROUGH THE AFTERNOON HOURS AND BEGIN TO THREATEN THE FAR WESTERN COUNTIES AFTER 22Z. MAY NEED TO RAISE EVENING POPS OVER MY WEST CENTRAL COUNTIES SHOULD THIS OCCUR. MJ && .DISCUSSION... /ISSUED 352 AM CDT MON AUG 10 2009/ MAIN FORECAST CHALLENGE DEALS WITH CONVECTIVE CHANCES TODAY AND THE POSSIBILITY OF SEVERE STORMS ACROSS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA. TODAY AND TONIGHT: ONGOING CONVECTION GENERALLY MOVING ALONG THE MISSOURI RIVER IS EXPECTED TO DECREASE IN BOTH COVERAGE AND INTENSITY THROUGH THE LATE MORNING HOURS AS THE ISENTROPIC LIFT WANES. THE TRICKY PART WILL BE HOW ANY KIND OF DEBRIS LEFTOVER FROM THE CONVECTION PLAYS OUT. ALSO...SATELLITE IMAGERY SHOWS A PLUME MOISTURE AND CLOUD COVER STREAMING NORTHEASTWARD INTO THE CENTRAL PLAINS AND WESTERN MISSOURI. WOULD ANTICIPATE THIS CLOUD COVER TO DECREASE SOME DURING THE DAY AS THE CONVECTION FEEDING IT DIMINISHES. BUT THIS...IN ADDITION TO...ANTICIPATED CONVECTIVE DEBRIS FROM MORE LOCAL ACTIVITY WOULD TEND TO LIMIT THE AFTERNOON INSTABILITY AND THUS DIMINISH SEVERE STORM CHANCES. HOWEVER...IF CLOUDS SHOULD VACATE THE AREA...A VERY UNSTABLE WOULD BE IN PLACE ANY OUTFLOW BOUNDARIES AND THE MAIN SYNOPTIC FRONT TO WORK WITH. WITH AROUND 30 TO MAYBE 35KT 0-6KM SHEAR TO WORK WITH A FEW SEVERE STORMS CAN NOT BE RULED SHOULD THE INSTABILITY PAN OUT. FOR TONIGHT MODELS GENERATE AN MCS IN KANSAS AND THEN MOVE IT EASTWARD DURING THE LATE EVENING AND OVERNIGHT HOURS. THATS ABOUT IT FOR WHAT THE MODELS AGREE UPON. THE GFS BLOWS UP HUGE AMOUNTS OF QPF AND WHILE THAT MAY BE OVER DONE THE IDEA ITS TRYING TO GET ACROSS CAN NOT BE RULED...ESPECIALLY WHEN THE NAM PRODUCES ITS OWN HIGH QPF SYSTEM BUT A LITTLE LATER AND TRACKS A LITTLE FURTHER SOUTH OF THE GFS. SO WITH ALL THAT SAID THE FOCUS FOR ACTIVITY DURING THE OVERNIGHT HOURS SHOULD BE ACROSS OUR SOUTH AND THATS WHERE THE HIGHEST POPS WERE PLACED. TUESDAY THROUGH THURSDAY: WITH A LOT OF ATTENTION GOING TO CURRENT CONVECTION ONLY MINOR CHANGES TO GOING FORECAST WERE MADE. MODELS CONTINUE TO SHOW A PV ANOMALY/SHORTWAVE TRACKING THROUGH THE AREA EARLY TUESDAY AND GETTING INTO THE MID MISSISSIPPI VALLEY BY TUESDAY EVENING. AS THIS WAVE MOVES EAST PRECIPITATION CHANCES WILL END BY TUESDAY AFTERNOON ACROSS OUR EASTERN ZONES. COOLER AND DRIER AIR IS ALSO EXPECTED TO SETTLE OVER THE AREA. CDB && .AVIATION... FOR THE 18Z TAF...STRONGEST STORMS ASSOCIATED WITH CONVECTIVE COMPLEX MOVING INTO EAST CENTRAL KS WILL PASS JUST SOUTH OF KMCI/KMKC. HOWEVER...A SOLID BAND OF SHOWERS WITH EMBEDDED THUNDER EXTENDS NORTH INTO SOUTHEAST NE SO AN HOUR OR TWO OF VFR SHOWERS AND A FEW CLAPS OF THUNDER WILL PASS THROUGH ALL 3 TERMINAL SITES DURING THE MID TO LATE AFTERNOON HOURS. COULD SEE BRIEF PERIODS OF MVFR CEILINGS AS THIS BAND OF CONVECTION ROLLS THROUGH. AFTER THIS BAND MOVES THROUGH AM EXPECTING TO SEE GENERALLY QUIET WEATHER WITH VFR CONDITIONS. MODELS HAVE BEEN AND CONTINUE TO FORECAST ANOTHER CONVECTIVE SYSTEM TO FORM OVER THE CENTRAL HIGH PLAINS EARLY THIS EVENING AND THEN TRACK ESE. HAVE MY DOUBTS THIS WILL OCCUR AND EVEN IF IT DOES IT WOULD LIKELY PASS SOUTH OF THE TERMINALS...ESPECIALLY SO FOR KSTJ. COULD SEE SOME MORNING MVFR RIVER GENERATED STEAM FOG AT KSTJ RIGHT AROUND SUNRISE. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Aug 10, 1:08 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 108 PM CDT MON AUG 10 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 108 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED ELEVATED THUNDERSTORMS OVER EXTREME EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...ROUGHLY FROM OLATHE KANSAS TO CLINTON MISSOURI...COULD PRODUCE DIME SIZE HAIL AND GUSTY WINDS TO 50 MPH THIS AFTERNOON AS THEY MOVE EASTWARD. CANNOT RULE OUT A STRAY REPORT OF QUARTER SIZE HAIL OR BRIEF WINDS GUSTS OF 60 MPH BUT BULK OF STORMS WILL REMAIN BELOW SEVERE LIMITS. OF GREATER IMPORTANCE IS THE BOW ECHO WHICH IS TIED TO A LARGE COMPLEX OF THUNDERSTORMS MOVING INTO EAST CENTRAL KANSAS. THIS BOW ECHO HAS HAD A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS ALONG ITS PATH. CURRENT INDICATIONS ARE THIS COMPLEX OF STORMS WILL MAINTAIN ITS STRENGTH AS IT MOVES INTO THE SOUTHWESTERN QUARTER OF THE FORECAST AREA AFTER 3 PM. POTENTIAL EXISTS FOR DAMAGING WINDS TO 80 MPH AND LARGE HAIL TO GOLFBALL SIZE GENERALLY SOUTH OF AN OLATHE TO SEDALIA LINE. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THIS THUNDERSTORM COMPLEX. THE THREAT OF SEVERE WEATHER SHOULD END BY AROUND 10 PM FOR THIS AREA. LATER TONIGHT...AFTER MIDNIGHT...THERE IS THE POTENTIAL FOR A SECOND ROUND OF THUNDERSTORMS WHICH COULD AFFECT SOUTHERN REGIONS OF THE FORECAST AREA...GENERALLY SOUTH OF A PAOLA TO CLINTON LINE. AT THIS TIME THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS AREAS GENERALLY SOUTH OF A PAOLA KANSAS TO CLINTON LINE. THE MAIN THREATS WOULD BE FROM ANY LEFT OVER HEAVY RAIN AND LOCALIZED FLOODING BUT A FEW HIGH WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING HOURS FOR AREAS GENERALLY ALONG AND SOUTH AN OLATHE TO BOONVILLE LINE. MJ
In the hours before
Special weather statement, Aug 10, 1:42 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 142 PM CDT MON AUG 10 2009 KSZ057-060-105-101945- JOHNSON-LINN-MIAMI- 142 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR LINN...MIAMI AND SOUTHERN JOHNSON COUNTIES UNTIL 245 PM CDT... AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BURLINGAME TO 6 MILES NORTHEAST OF OSAGE CITY TO LYNDON TO MELVERN TO WAVERLY TO 6 MILES EAST OF NEW STRAWN TO 8 MILES SOUTHWEST OF LE ROY...MOVING EAST AT 45 MPH. THESE STORMS MAY REACH EXTREME WESTERN JOHNSON...MIAMI...AND LINN COUNTIES BY 210 PM CDT. ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP OUT AHEAD OF THIS STRONG LINE AND MAY BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL. DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THE PRIMARY LINE OF THUNDERSTORMS ALONG WITH NICKEL TO QUARTER SIZE HAIL. PEOPLE IN SOUTHERN JOHNSON...LINN AND MIAMI COUNTIES...INCLUDING THE CITIES OF PARKER...BLUE MOUND...OSAWATOMIE...FONTANA...MOUND CITY...LA CYGNE...PAOLA...PLEASANTON...PRESCOTT AND LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY SHOULD THESE SEVERE THUNDERSTORMS CONTINUE TO MAINTAIN THEIR CURRENT TRACK. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3803 9508 3881 9506 3879 9463 3803 9462 DUX
Local storm report, Aug 10, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG PLEASANTON 38.18N 94.71W
08/10/2009 LINN KS EMERGENCY MNGR
NUMEROUS REPORTS OF POWER LINES DOWN IN THE TOWN. 6 INCH
TREE LIMBS SNAPPED OFF.
&&
ACHLocal storm report, Aug 10, 3:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL LEES SUMMIT 38.92N 94.38W
08/10/2009 M1.25 INCH JACKSON MO NWS EMPLOYEE
&&
ACHLocal storm report, Aug 10, 3:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL GREENWOOD 38.85N 94.34W
08/10/2009 E1.00 INCH JACKSON MO PUBLIC
&&
AHENNECKLocal storm report, Aug 10, 3:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL LEES SUMMIT 38.92N 94.38W
08/10/2009 E1.00 INCH JACKSON MO TRAINED SPOTTER
HAIL OCCURRING FOR AT LEAST 15 MINUTES.
&&
ACHLocal storm report, Aug 10, 3:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL HARRISONVILLE 38.66N 94.35W
08/10/2009 E0.75 INCH CASS MO PUBLIC
&&
AHENNECKThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:08 PM CDT | Special Weather Statement | EAX | Buchanan | 22 min |
| Aug 9, 8:20 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 25 min |
| Aug 9, 10:59 PM CDT | Special Weather Statement | EAX | Buchanan, Clinton, DeKalb | 31 min |
| Aug 9, 11:42 PM CDT | Special Weather Statement | EAX | Holt | 33 min |
| Aug 10, 1:51 AM CDT | Special Weather Statement | EAX | Caldwell | 24 min |
| Aug 10, 1:53 AM CDT | Special Weather Statement | EAX | Caldwell | 37 min |
| Aug 10, 2:13 AM CDT | Areal Flood Advisory | EAX | Daviess, DeKalb | 6 hr |
| Aug 10, 11:50 AM CDT | Special Weather Statement | EAX | Cass | 40 min |
| Aug 10, 2:02 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 43 min |
| Aug 10, 2:08 PM CDT | Areal Flood Advisory | EAX | Bates, Cass, Johnson | 3 hr |
| Aug 10, 2:38 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 52 min |
| Aug 10, 2:43 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 50 min |
| Aug 10, 2:57 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 33 min |
| Aug 10, 3:27 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 33 min |
| Aug 10, 3:37 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 38 min |
| Aug 10, 3:44 PM CDT | Special Weather Statement | EAX | Cass | 31 min |
| Aug 10, 3:49 PM CDT | Areal Flood Advisory | EAX | Henry, Johnson | 91 min |
| Aug 10, 12:52 PM CDT | Special Weather Statement | EAX | Miami | 23 min |
| Aug 10, 1:03 PM CDT | Areal Flood Advisory | EAX | Miami | 77 min |
| Aug 10, 1:42 PM CDT | Special Weather Statement | EAX | Linn, Miami | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.